South Carolina, 2004Tornado in South Carolina, September 27, 2004
September 27, 2004 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 27, 11:10 AM EST, 44 minutes earlier.
Area forecast discussion, Sep 27, 11:10 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1210 PM EDT MON SEP 27 2004
.SHORT TERM (THIS AFTERNOON)...
TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN
DECREASING STABILITY.
ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF
SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH
CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY.
KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN
CONTINUED WEAKENING OF TROPICAL CYCLONE.
BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE
SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF
THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO
POSE A FLOOD THREAT.
&&
.MARINE...
JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE
TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE
TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE
COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE
PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER
THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST
A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS
ABOVE 35 KT.
SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT
EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING
WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM
HEIGHTS OF 8 TO 11 FT TONIGHT.
THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN
COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET
ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG
ALL BEACHES REMAINS HIGH HOWEVER.
&&
.AVIATION...
RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES
AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL
INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS
THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE
SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING
20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID
MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
MARINE...GALE WARNING...AMZ250-252-254-256.
SHORT TERM...DIGIORGI
AVIATION...DL
MARINE...JAQ
Hazardous weather outlook, Sep 27, 3:25 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
425 AM EDT MON SEP 27 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
425 AM EDT MON SEP 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
A HIGH SURF ADVISORY IS IN EFFECT FOR THE COASTS OF GEORGETOWN
COUNTY...WHERE 6 TO 8 FOOT BREAKERS MAY CAUSE DANGEROUS RIP CURRENTS
AND MINOR BEACH EROSION.
THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA
BEACHES.
A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY.
THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS
TROPICAL STORM JEANNE MOVES TOWARD THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SHK
In the hours before
Special weather statement, Sep 27, 7:16 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
816 AM EDT MON SEP 27 2004
NCZ097-100-101-SCZ034-282000-
BRUNSWICK NC-HORRY SC-NEW HANOVER NC-PENDER NC-
INCLUDING THE CITIES OF...BURGAW...CONWAY...HAMPSTEAD...LELAND...
LORIS...MYRTLE BEACH...SHALLOTTE...SOUTHPORT AND WILMINGTON
816 AM EDT MON SEP 27 2004
...HIGH RISK FOR RIP CURRENTS FOR ALL AREA BEACHES TODAY...
LONG PERIOD EAST SOUTHEAST WILL CONTINUE TO AFFECT THE AREA BEACHES
TODAY. THESE SWELLS WILL PRODUCE A HIGH RISK FOR RIP CURRENTS FOR
ALL BEACHES FROM SURF CITY...NORTH CAROLINA TO SOUTH SANTEE
RIVER...SOUTH CAROLINA. THE EFFECTS FROM RIP CURRENTS ARE MOST
COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE
AROUND 130 PM.
REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.
RIP CURRENTS THAT OCCUR MAY BECOME LIFE THREATENING TO ANY PERSON
WHO ENTERS THE SURF. IT IS STRONGLY ADVISED THAT PEOPLE REMAIN OUT
OF THE WATER UNTIL THE THREAT SUBSIDES.
43
Local storm report, Sep 27, 11:39 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 PM TORNADO 2 E LAKE CITY 33.87N 79.72W
09/27/2004 FLORENCE SC PUBLIC
REPORT OF TORNADO SIGHTING, SEVERAL TREES UPROOTED OFF OF
THE HIGHWAY 378 BYPASS.
&&
JANTornado, Georgetown
- When
- September 27, 11:54 AM EST to 12:05 PM EST
- Where
- Georgetown County, 5 mi NW of Carvers Bay
- Rating
- F1
- Path length
- 1.6 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.667, -79.400
A tornado snapped telephone poles, uprooted trees, and moved a mobile home off its foundation. The tornado also destroyed several sheds and outhouses.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, September 27, 20041 death · 17 injured · F2 · 15 events
- Strong Wind in Georgia, September 27, 2004$758,000 · 54 events
- Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004$4.0 million · 5 events
- Flash Flood and Flood in Texas, September 27 to 28, 2004$2.3 million · 3 events
- Flooding in Georgia, September 27 to 28, 2004$661,000 · 23 events
- Tornado in North Carolina, September 27, 2004$100,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$88,000 · F1 · 1 event
- High Wind in Georgia, September 27, 2004$195,000 · 50 kt wind · 8 events
- Flash Flood in Texas, September 27, 2004$270,000 · 1 event
- Tornado in North Carolina, September 27, 2004$50,000 · F1 · 1 event
- Flood in Georgia, September 27, 2004$150,000 · 1 event
- Tornado in South Carolina, September 27, 2004$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423722.